Go Ad-Free
logoThe People's Perspective on Medicine

Antidepressant Combination (Amitriptyline & Sertraline) Caused Disastrous Convulsions

An antidepressant combination, sertraline (Zoloft) and amitriptyline (Elavil) increased the risk for seizures. Did it lead to brain damage?

Mixing and matching medications can lead to pharmaceutical mess ups. This is especially true when the drugs do not go well together. We have been writing about dangerous drug interactions for about 50 years. It never fails to amaze us when physicians do not check for incompatibility before adding a new medicine. This reader received an antidepressant combination that was inappropriate!

When Drugs Don’t Mix!

Q. I am a 31-year-old man and I am writing to you out of sheer desperation. Almost a year ago, I had a headache for 12 days that was so intense I couldn’t sleep or function. I went first to my family doctor, who prescribed a narcotic pain reliever.

When I returned the next week, the lack of sleep and constant pain had worn me down. I looked and felt terrible, and had a stress-induced breathing problem. He prescribed asthma medicine, Midrin for the headache, Tessalon for the coughing and suggested I see a psychiatrist about the possibility of depression.

The psychiatrist, fully aware of the other drugs I was taking, prescribed  sertraline. This made me feel worse–dizzy, nauseated and trembling. At my checkup the next week, he added amitriptyline, another antidepressant.

Three days later I had convulsions. I was hospitalized for five days and the antidepressants were discontinued. I am left, however, with movement disorders. My head jerks, I have some trouble walking and sometimes my jaw clenches and I stutter. The doctors insist this cannot be a consequence of the drugs, as any side effects from sertraline would have worn off in 48 hours.

After seeing every specialist in town, I have been told I need psychotherapy and long term medication (Klonopin). Is there a possibility the combination of drugs I was on affected my brain?

A. Your tragic story stunned us. The combination of medicines you were taking could have made you more susceptible to seizures. Amitriptyline (Elavil) can trigger convulsions in vulnerable people. Sertraline (Zoloft) boosts blood levels of Elavil and may increase this risk. The other medications you were taking could also have interacted to create an unstable neurological situation.

It is impossible for us to say if your seizures led to residual brain damage. Your tale illustrates the dangers of mixing potent medications.

We are sending you our Guides to Psychological Side Effects and Dealing with Depression.

This story reminds us that drug interactions are common and can be tragic. To learn about ways to prevent this kind of medication misadventure, we suggest you read two chapters in our book Top Screwups Doctors Make and How to Prevent Them. They are:

Chapter 6: Top 10 Screwups Doctors Make When Prescribing

and

Chapter 7: Drug Interactions Can Be Deadly

You will learn practical tips on how to prevent this from ever happening again. We hope the neurological damage you have suffered will eventually disappear.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.3- 91 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.”.
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.